Caution: Treacherous Handwriting Ahead!
As a pharmacy technician, there is a lot of complex information you are expected to understand and complicated procedures you need to master. With all of these new skills to learn, who knew that reading a physician’s handwriting would be one of the most challenging? Sharpening your deciphering skills will come with repeated practice; however, acquiring some additional knowledge will help you interpret the prescription correctly and avoid potentially dangerous errors.
The Pharmacy Technician program includes a link to the Institute for Safe Medication Practices website. On this website, you can find ISMP’s list of look-alike and sound-alike drug names that are often confused with one another. Confusion with these drugs can further complicate the already difficult task of reading a handwritten prescription. For example, a poorly written prescription for Zyprexa could easily be mistaken for Zyrtec if a pharmacy technician is working quickly. If this medication error is dispensed, a patient in need of a drug to treat psychosis will instead receive a medication intended to treat allergies!
Something you can do to ensure accuracy and maintain an efficient work speed is to memorize the drug names that are commonly mistaken for others. The list of these look-alike drugs on ISMP’s website is long and thorough, but not all of those drugs are commonly dispensed, and attempting to memorize the complete list can be intimidating. So, here is a shortened version with some of the most commonly confused drug names. These drugs are also included on the Joint Commission’s list of potential problematic drug names.
The drugs in the first column are often confused with the drugs in the second column and vice versa.
Once you have mastered this list, visit ISMP’s website (www.ismp.org) and start memorizing other look-alike and sound-alike drugs.
Remember, type with caution because a patient’s safety is in your hands!